Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What is the cause of weak legs and numbness during menstrual cramps with painful bowel movements?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
Help. When I get menstrual cramps my legs get weak, and I have tingling and numbness. I have trouble walking and a few episodes where I couldn't move my legs at all for a couple of hours. I also have occasional severe pain on bowel movements during my cycle. I have a history of 2 c-sections. I have blood/clots that pass the week after my cycle ends. Neurological exam was normal, as was a head CT, and EEG. I do have a retroverted uterus, but awaiting the full results of a pelvic MRI. EVeryone seems baffled as to what could be causing the inability to move my legs, even implying it could be 'in my head'
Posted Sat, 7 Dec 2013 in Vaginal and Uterus Health
Answered by Dr. Aarti Abraham 9 hours later
Brief Answer: PREMENSTRUAL PERIODIC PARALYSIS MAYBE THE REASON. Detailed Answer: Hello XXXXXXX Thanks for writing to us with your health concern. You are very right, what you describe is quite rare, and I dont blame the doctors for being flummoxed. Even I have come across only one or two such cases in literature and textbooks. I would attach the link here - you should provide them to your treating team, so that they can investigate you along those lines, and maybe tentatively try out the treatment, which is fairly simple. Here is the link - WWW.WWWW.WW What you are suffering from is a form of periodic paralysis ( premenstrual or menstrual periodic paralysis ). As the neurological workup is normal, that further supports this diagnosis. In addition to the neurological workup , the following blood tests are in order ( to rule out other common causes of episodic periodic paralysis ) - 1. Blood urea, glucose, CO2. , calcium, magnesium, phosphorous, sodium, potassium, creatinine, protein. 2. Glucose tolerance test. 3. Thyroid function test 4. Muscle enzymes level - CPK, lactic acid, LDH, SGOT after exercise 5. Urine for myoglobinuria , porphyrinuria, VMA. 6. FSH, LH, adrenal hormones The treatment could be tried with Acetazolamide ( Diamox ) tablets started a week before onset of menstrual cycle, as has been reported in this case. Am not saying this is EXACTLY what is the problem, but it very closely fits with your description of your symptoms, and I am pretty sure it is not ' in your head '. There would be no harm in printing it out and discussing with your healthcare providers, particularly as they are already checkmated. Regarding the painful bowel movements and the clotting / bleeding after the period - I suspect a condition called endometriosis. Could you tell me why you underwent laparoscopy when you were 28, by the way ? Endometriosis is presence of ectopic endometrial tissue ( normal tissue that lines the inside of the uterine cavity proliferates elsewhere - on the ovaries, tubes, bowel surfaces, bladder surfaces etc. ) leading to symptoms. Symptoms typically include extreme pain and cramping during menstruation, painful intercourse, mid cycle bleeding or spotting, painful bowel movements particularly during periods, as the tissue gets engorged . This can be diagnosed by clinical examination, ultrasound or laparoscopy. Please upload the report of the pelvic MRI, not the images , as that might pick up the condition. Endometriosis can be treated medically ( cyclical hormones every month ) or surgically, if medication fails. The simplest start would be to take birth control pills each cycle for 3 months, that could show a drastic improvement in symptoms. Please do discuss this suggestion with your gynecologist. Regarding the paralysis in the lower limbs, am pretty sure that you need to work on the link sent, and try out the treatment, when all else has failed. Wishing you all the very best. Hope this answer helped you, or atleast provided a ray of hope. Please feel free to contact me anytime directly, using the link below - WWW.WWWW.WW Take care.
Above answer was peer-reviewed by
Follow-up: What is the cause of weak legs and numbness during menstrual cramps with painful bowel movements? 8 days later
Hi Dr XXXXXXX Thank you so much for your reply, I certainly think that a lot of my symptoms match up with the premenstrual periodic paralysis as you have suggested. The only thing that I see as not fitting with the syndrome is that my symptoms started about a year ago (age 36), not since I started menstruation as the case in the report. I also got the report on my MRI and that came back totally normal, no signs of endometriosis. The reason I had a laproscopy when I was 28 was because they suspected endometriosis at that time as well. Intense menstrual pain since the age of 16 or so, cold sweats, vomiting, fainting etc. The other thing I thought I should clarify is that it is actually not just my legs that become weak and paralyzed. In my severe episodes all I can move is my mouth and my fingers, and I become extremely tired, usually fall asleep on the ground, or car or wherever I am at. After a couple of hours it becomes less intense, and all I notice is that I am shuffling, or dragging my legs along, and I cannot move very fast, lose balance easily. I will mention this to my Dr who I see this week, but wanted to check if you still thought that PPP was still possible, given my late age of onset. Thanks again, XXXXX
Answered by Dr. Aarti Abraham 10 hours later
Brief Answer: DETAILED BELOW Detailed Answer: Hi XXXXXXX Glad to hear from you. As you can very well understand, very few cases have been reported in literature. I have not heard of late onset of the syndrome. It is possible, due to recent hormonal changes, stress, electrolyte imbalance ( recent illness ) etc. Basically, anything could have triggered it off. I think that PPP is the only possible diagnosis that fits your highly atypical symptoms. Just discuss it, and try the empirical treatment. Take care.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor